Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS North Platte, NE

July 21, 2017Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2017, 6:59 PM CDT for Wheeler County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 6:59 PM CDT (23:59 UTC)
Expired
Jul 21, 2017, 7:45 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 165 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:12 PM CDTHAIL 17 S Bartlett, NE
Jul 21, 7:30 PM CDTHAIL 1Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KLBF 212359
SVRLBF
NEC183-220045-
/O.NEW.KLBF.SV.W.0145.170721T2359Z-170722T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
659 PM CDT FRI JUL 21 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wheeler County in north central Nebraska...

* Until 745 PM CDT

* At 658 PM CDT, a severe thunderstorm was located near Bartlett, or
  25 miles northeast of Ord, and is nearly stationary.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Bartlett and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9830 4174 9860 4190 9866 4190 9830
TIME...MOT...LOC 2358Z 285DEG 2KT 4184 9854 

HAIL...1.75IN
WIND...<50MPH
 
$$

Power
2 follow-up statements
405 
WWUS53 KLBF 220022
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
722 PM CDT FRI JUL 21 2017

NEC183-220045-
/O.CON.KLBF.SV.W.0145.000000T0000Z-170722T0045Z/
Wheeler NE-
722 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...

At 721 PM CDT, a severe thunderstorm was located near Bartlett, or 26
miles northeast of Ord, and is nearly stationary.

This is a very dangerous storm.

HAZARD...Baseball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Bartlett and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9830 4174 9860 4190 9866 4190 9830
TIME...MOT...LOC 0021Z 278DEG 1KT 4184 9853 

HAIL...2.75IN
WIND...<50MPH
 
$$

Power
415 
WWUS53 KLBF 220045
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
745 PM CDT FRI JUL 21 2017

NEC183-220055-
/O.EXP.KLBF.SV.W.0145.000000T0000Z-170722T0045Z/
Wheeler NE-
745 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4174 9830 4174 9860 4190 9866 4190 9830
TIME...MOT...LOC 0045Z 285DEG 2KT 4184 9851 

$$

Power

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:12 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 21, 3:12 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
312 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 307 PM CDT Fri Jul 21 2017

The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be
keying on a disturbance moving through Ncntl Colo as the forcing for
storm development across Swrn Neb this evening. WPC has put Ncntl
Colo on notice for heavy rainfall potential and what develops out
west should grow upscale into Swrn Neb tonight.

The HRRR appears to generate heavy storms from the robust CAPE
across Ncntl Neb. This instability forms ahead of a cold front
moving through Ncntl Neb which could form a strong cluster of
thunderstorms late this afternoon and this evening.

850mb winds this evening become northeast and this should support
upslope theta-e advection into Colorado supporting the model
consensus and the WPC heavy rain discussion. This storm activity
would be late evening and overnight across Swrn Neb. Precipitable
water will be 1.5-1.75 inches supporting locally heavy rainfall.

Thunderstorms may redevelop Saturday afternoon across Swrn Neb. The
stronger storm activity could easily be across Scntl Neb near the
Sfc front but h850mb winds are east across Swrn Neb which could
support storms near and south of Interstate 80.

The temperature forecast tonight uses blended bias corrected
guidance for lows mostly in the 60s. Blended guidance plus bias
correction produced highs in the upper 80s to mid 90s Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 307 PM CDT Fri Jul 21 2017

Whatever rain activity that forms Saturday should move south
Saturday evening. Moisture decreases markedly by Sunday morning but
begins to increase Monday as return flow develops. Opportunities for
thunderstorm development Monday through Friday revolve around
genesis off the Black Hills and Laramie Range.

The subtropical upper level ridge retrogrades Sunday and Monday
setting up northwest flow aloft. Storm development could be off the
Black Hills Monday. Thereafter, the upper level ridge builds east
and a ridge runner pattern sets taking storms through SD, perhaps
affecting Nrn Neb. POPs are lofty in the 30 to 40 percent range
which could be a stretch given the drought conditions underway.

POPs across Wrn Neb are mostly isolated which is appropriate given
the developing thermal ridge and associated capping mechanism.

The temperature forecast uses bias corrected model data from the
ECM, GFS and GEM. This was close to the national blend of model and
guidance data. Highs in the 90s will be common. The upper level
ridge will build back toward the cntl Plains Tuesday through
Thursday presenting a potential heat wave. H700mb temperatures rise
to 14-16C during this time. The models have been slow to adjust with
temperatures. The GFS gives 90s to near 100 for highs those days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Jul 21 2017

The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be
keying on a disturbance moving through Ncntl Colo as the forcing for
storm development across Swrn Neb this evening. The models appear to
be ignoring the robust CAPE across Ncntl Neb. This instability is
ahead of a cold front moving through Wyoming which could form a
stronger cluster of thunderstorms late this afternoon and this
evening. This cluster of storms could ultimately form near or across
Scntl Neb.

850mb winds this evening become northeast and this should support
upslope theta-e advection into Colorado supporting the model
consensus. This storm activity would be late evening and overnight.
Precipitable water will be very high supporting locally heavy
rainfall. Storm activity should dwindle 09z-12z Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-025>029-037-038-059-070-071.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jul 21, 3:11 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Fri Jul 21 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-222015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Fri Jul 21 2017 /211 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat index values will remain between 100 to 105 degrees this
evening across much of north central Nebraska. A heat advisory is
in effect.

Isolated strong to severe thunderstorms are possible this evening
and perhaps overnight. The primary area of concern is generally
along and south of a line from Lewellen to Thedford to Ainsworth.
Damaging winds, large hail and locally heavy rainfall are the
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered thunderstorms will be possible along and south of the
Interstate 80 corridor Saturday afternoon and evening. A strong
storm or two cannot be ruled out with strong wind gusts and small
hail possible.

The risk of strong to severe thunderstorms is low beyond Saturday
night at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:23 PM CDTSevere Thunderstorm WarningLBFWheeler37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.